Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 224, NWS Sioux Falls, SD

July 27, 20084 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2008, 8:08 AM CDT for 4 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 8:08 AM CDT (13:08 UTC)
Expired
Jul 27, 2008, 8:45 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 271308
SVRFSD
SDC003-035-073-111-271345-
/O.NEW.KFSD.SV.W.0224.080727T1308Z-080727T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 AM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 845 AM CDT

* AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 19 MILES NORTHWEST OF LETCHER TO 18 MILES NORTHWEST
  OF MOUNT VERNON...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST
  OF HURON TO 28 MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 33 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LETCHER...MOUNT VERNON AROUND 840 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4396 9802 4362 9828 4384 9869 4408 9835
TIME...MOT...LOC 1308Z 304DEG 29KT 4401 9848 4384 9856

$$

08
2 follow-up statements
000 
WWUS53 KFSD 271329
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 AM CDT SUN JUL 27 2008

SDC003-035-073-111-271345-
/O.CON.KFSD.SV.W.0224.000000T0000Z-080727T1345Z/
JERAULD SD-SANBORN SD-AURORA SD-DAVISON SD-
829 AM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHWESTERN DAVISON...NORTHEASTERN AURORA...SOUTHWESTERN SANBORN
AND SOUTHEASTERN JERAULD COUNTIES...

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF MOUNT VERNON...OR
22 MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNT VERNON AROUND 845 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4396 9802 4362 9828 4384 9869 4408 9835
TIME...MOT...LOC 1329Z 308DEG 20KT 4378 9846

$$

08
000 
WWUS53 KFSD 271345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 AM CDT SUN JUL 27 2008

SDC003-035-073-111-271354-
/O.CAN.KFSD.SV.W.0224.000000T0000Z-080727T1345Z/
JERAULD SD-SANBORN SD-AURORA SD-DAVISON SD-
844 AM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...
NORTHEASTERN AURORA...SOUTHWESTERN SANBORN AND SOUTHEASTERN JERAULD
COUNTIES IS CANCELLED...

STRONG STORMS ARE STILL EXPECTED THROUGH ABOUT 930 AM CDT AROUND THE 
AREA WITH SMALL HAIL AND VERY HEAVY RAIN LIKELY.

LAT...LON 4396 9802 4362 9828 4384 9869 4408 9835
TIME...MOT...LOC 1344Z 304DEG 29KT 4384 9815 4367 9824

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:45 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 3:45 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SUN JUL 27 2008

.DISCUSSION...
COMPLEX AND ACTIVE WEATHER PATTERN EXPECTED THROUGH MONDAY NIGHT.
TWO CONVECTIVE COMPLEXES OCURRING IN THE STATE. THE FIRST IS HEADING
THROUGH THE KFSD AREA AND HAS BEGUN TO WEAKEN AS THE AIR MASS IS
MORE STABLE OVER NW IA. HOWEVER...MID LEVEL CONVECTION HAS DEVELOPED
ALONG THE 800 MB FRONT AND THAT IS EXPECTED TO REMAIN STRONG THROUGH
MID MORNING...AFFECTING PRIMARILY SW MN AND EC SD. A SECOND
CONVECTIVE COMPLEX IS ALONG THE SD/ND BORDER. THIS IS EXPECTED TO
TURN TO THE SOUTHEAST AND MAY AFFECT THE NRN CWA LATER THIS MORNING
AS 30 KT OF INFLOW WILL PROVIDE AMPLE INSTABILITY TO KEEP CONVECTION
GOING. ALSO ENOUGH SHEAR TO KEEP THE GUST FRONT FROM ACCELERATING
AHEAD.

THE RESULT OF THIS CONVECTION WILL BE TO KEEP THE SURFACE BOUNDARY
TO THE SOUTH OF I90...MORE IN LINE WITH THE NAM...WHICH WAS FOLLOWED
FOR THIS FORECAST. WITH THE BOUNDARY IN PLACE AND DEW POINTS
APPROACHING 70 F...IT WILL BE VERY UNSTABLE WITH MLCAPES AROUND 3000
J/KG AND BULK SHEAR WILL BE 35 TO 45 KTS. A SHORTWAVE MOVING IN FROM
SE MT WILL REACH CNTRL SD BY MID AFTERNOON AND EXPECT NEW CONVECTION
TO DEVELOP ALONG THE BOUNDARY IN SC SD AND SPREAD EAST OR ESE TOWARD
SUX AND INTO NW IOWA. ENOUGH ORGANIZATION EXPECTED FOR ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND WIND IN EXCESS OF 50
KTS. LCL COULD BE LOW ENOUGH AND ENOUGH SHEAR IN THE LOWEST 1 KM
THAT AN ISOLATED TORNADO IS POSSIBLE. WHILE CLOUDS WILL HOLD TEMPS
DOWN EARLY...EXPECT ENOUGH SUN...ESP WEST OF I29 FOR TEMPS TO REACH
THE UPPER 80S.  FARTHER EAST...TEMPS WILL STAY IN THE LOWER 80S.

CONVECTION IS EXPECTED TO MOVE SOUTHEAST OF THE AREA THIS EVENING AS
THE WAVE MOVES INTO IOWA. WHILE A WEAKER LOW LEVEL JET WILL BECOME
ESTABLISHED TONIGHT...THERE IS NOT A LOT OF SUPPORT FOR ASCENT AS
WEAK RIDGING ALOFT OCCURS. MID-LEVEL FRONTOGENESIS AND INSTABILITY
MAY BE ENOUGH TO PRODUCE AN ISOLATED THUNDERSTORM ALONG OR N OF I90.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE WITH ONLY SOME PEA SIZE
HAIL POSSIBLE.

MONDAY WILL BE A VERY WARM DAY AS THE MID LEVEL BOUNDARY MOVES NORTH
AND THE CWA IS WELL INTO THE WARM SECTOR. FOR NOW...EXPECT 90S ONLY
IN THE JAMES AND MISSOURI RIVER VALLEYS ALTHOUGH IF WARM AIR SURGES
FARTHER NORTH COULD SEE 100 AROUND 9V9 AND 90S OVER MUCH OF SE SD
AND NW IA. WITH A STRONG CAP IN PLACE MUCH OF THE DAY...IT WILL ALSO
BE VERY HUMID AND HEAT INDICES WILL BE IN THE MID TO UPPER 90S IN
THE MISSOURI VALLEY INCLUDING SUX. A BOUNDARY AND STRONGER WAVE WILL
APPROACH THE CWA LATE IN THE AFTERNOON...SO HAVE A CHANCE OF
THUNDERSTORMS IN THE LATE AFTERNOON WEST OF THE JAMES RIVER. THIS
CHANCE WILL INCREASE IN THE EVENING AS THE WAVE MOVES THROUGH WITH
THE BOUNDARY. AGAIN...VERY UNSTABLE AIR IN PLACE BUT SHEAR WILL BE
LESS...20-30 KTS SO STORMS LIKELY TO BE MORE MULTICELLULAR.
HOWEVER...WITH THETA-E DIFFERENCES GREATER THAN 30K OVER MUCH OF THE
AREA...DAMAGING WINDS WILL BE A GREATER THREAT...ESPECIALLY IF
STORMS ORGANIZE INTO A LINEAR SYSTEM.

CONVECTION IS EXPECTED TO BE THROUGH THE AREA BY TUESDAY MORNING.
DID NOT MAKE CHANGES BEYOND TUESDAY DUE TO CONVECTION EARLY THIS
MORNING.

&&

.AVIATION...

CONVECTION WILL BRING WIND GUSTS TO 40 KTS EARLY THIS MORNING IN SW
MN AS WELL AS AROUND INTO KFSD PRIOR TO 10Z.  OTHER CONVECTION COUDL
AFFECT KHON THROUH MID MORNING. ANY CONVECTION WILL PRODUCE A BRIEF
PERIOD OF MVFR VSBYS AND CIGS.  MORE CONVECTION EXPECTED LATER THIS
AFTERNOON WILL PRIMARILY AFFECT ALONG AND SOUTH OF I90. THIS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF
50 KTS AND MVFR OR EVEN A BRIEF PERIOD OF IFR CONDITIONS. BEST
CHANCE OF THIS CONVECTION WILL BE FROM 20Z - 02Z. PRIMARILY VFR
CONDITIONS EXPECTED AFTER 02Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 27, 3:55 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT SUN JUL 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
355 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS EARLY THIS MORNING ACROSS SOUTHEAST SOUTH DAKOTA
AND SOUTHWEST MINNESOTA MAY PRODUCE HAIL UP TO PENNY SIZE. THERE
WOULD ALSO BE A CHANCE OF WIND GUSTS TO 60 MPH IF STORMS DEVELOP
THIS MORNING AROUND HURON AND DE SMET. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AROUND THE JAMES RIVER IN
SOUTH DAKOTA AND MOVE EAST INTO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA BY LATE AFTERNOON. THE GREATEST THREAT FOR SEVERE
WEATHER WILL BE ALONG AND SOUTH OF INTERSTATE 90 WHERE HAIL UP TO
GOLF BALL SIZE AND WIND GUSTS TO 65 MPH WILL BE POSSIBLE. THERE
COULD ALSO BE AN ISOLATED TORNADO NEAR THE MISSOURI RIVER LATE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND
MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAIN.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
THE BEST CHANCES FOR STORMS WILL BE ALONG AND EAST OF I-29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Jul 27, 2:14 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     TSTM WND GST     FEDORA                  44.01N 97.79W
07/27/2008  E60 MPH          MINER              SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jul 27, 7:40 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             2 SE WESSINGTON         44.43N 98.67W
07/27/2008  M1.00 INCH       BEADLE             SD   CO-OP OBSERVER

&&

DMILLER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:54 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld, Sanborn51 min
Jul 27, 1:45 AM CDTSevere Thunderstorm WarningFSDBeadle, Davison, Hanson, Jerauld, Kingsbury, Miner and 1 more45 min
Jul 27, 2:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Kingsbury, Lake, McCook, Miner and 2 more43 min
Jul 27, 6:51 AM CDTSevere Thunderstorm WarningFSDBeadle54 min
Jul 27, 7:37 AM CDTSevere Thunderstorm WarningFSDJerauld38 min
Jul 27, 7:45 AM CDTSevere Thunderstorm WarningFSDBeadle20 min
Jul 27, 9:12 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas33 min
Jul 27, 9:47 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.